Wisconsin, 2008

Flash Flood and Damaging Winds in Wisconsin, July 12, 2008

July 12, 2008 · NWS MKX · 11 events in 8 counties and zones

This is a test.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$225,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

This is a test.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 11, 1:05 PM CST, 10 hours 55 minutes earlier.

Area forecast discussion, Jul 11, 1:05 PM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
205 PM CDT FRI JUL 11 2008

.SHORT TERM...

MAIN FORECAST CONCERN IS THUNDERSTORM POTENTIAL AHEAD OF THE COLD
FRONT. EARLY MORNING THUNDERSTORM COMPLEX HAS PUSHED OFF TO THE
EAST AND DISSIPATED. WAKE LOW PRODUCED A FEW GUSTS TO 37 KNOTS.
ALSO INTERESTING EYE-LIKE FEATURE ON MCV. DEW POINTS HAVE BEHIND
OUTFLOW BOUNDARY NOW OVER NORTHERN ILLINOIS. HIGH DEW POINT AXIS TO
THE WEST JUST WEST OF THE MISSISSIPPI RIVER. MOISTURE TRAPPED
BELOW CAP THERE WITH BAND OF LOW CLOUDS. 12Z NAM SHOWED RAPID
DESTABILIZATION OVER THE FORECAST AREA THIS AFTERNOON. HOWEVER
WITH LOWER DEW POINTS AND EFFECTS OF DISSIPATED COMPLEX NEW RUC
SOUNDINGS HAVE A STRONG CAP WITH ELEVATED CAPE. WITH DRY MID
LEVELS AND STILL A CAP...ALTHOUGH IT DOES WEAKEN.

THUNDERSTORMS BREAKING OUT SOUTH OF THE BOUNDARY OVER SOUTHEAST
IOWA AND CENTRAL IL. MODELS PICK THIS UP...BUT DO NOT BRING IT
NORTH. POSSIBLY DUE TO STRONGER CAP.

EXPECT MAIN THUNDERSTORM POTENTIAL TO BE LATE TONIGHT AND
SATURDAY MORNING WITH APPROACHING COLD FRONT. THIS OCCURS AT TIME
OF CONVECTIVE MINIMUM...AND WITH A MORE WEST SOUTHWEST UPPER FLOW
AHEAD OF APPROACHING SHORTWAVE...A PROPAGATING MCS IS NOT
ANTICIPATED. WE MAY BE LEFT WITH THIS SOME MODERATE CONVECTION
WITH THE FRONT. AS A RESULT NO FLASH FLOOD WATCH IS ANTICIPATED.

COLD FRONT SHOULD EXIT THE FAR SOUTHEAST BY NOON...THUS THE SEVERE
THREAT SATURDAY SHOULD BE TO OUT SOUTH AND EAST. NICE DRYING
BEHIND FRONT WITH DEW POINTS FALLING INTO THE MID 50S BY EVENING.

CAP AROUND 700MB AND LIMITED MOISTURE SHOULD PREVENT ANY SHOWERS
FROM DEVELOPING SUNDAY AFTERNOON. STEEP LOW LEVEL LAPSE RATE
SHOULD BRING SOME GUSTY WINDS TO NEAR 30 MPH...ESPECIALLY OVER
NORTHEAST AREAS OF THE FORECAST AREA.

LARGE HIGH BECOMES CENTERED OVER THE MID MISSISSIPPI VALLEY SUNDAY
NIGHT. WARM AIR ADVECTION ON BACK SIDE OF HIGH GENERATES SOME
PRECIPITATION NORTH OF THE FORECAST AREA TUESDAY.

.LONG TERM...
06 GFS IS FAIRLY SIMILAR WITH 00Z ECMWF. EARLIER 00Z GFS DIFFERED
IN LATE DAYS...WITH 06Z RUN OF GFS IN LINE WITH ECMWF. NEW 12Z
WENT BACK MORE TOWARDS OLD 00Z SOLUTION...BUT THESE DIFFERENCES
ARE MAINLY BEYOND 7 DAYS.

MODELS GOING TO A MOVE ZONAL JET ACROSS FAR SOUTHERN CANADA
MONDAY NIGHT THROUGH THURSDAY...WITH THE JET SINKING SOUTH ACROSS
THE NORTHERN TIER OF THE U.S.

FRONTAL BOUNDARY TO PUSH INTO WISCONSIN TUESDAY NIGHT...WEAKEN AND
STALL. LIMITED MOISTURE RETURN INITIALLY...BUT BY THURSDAY NIGHT
BOTH GFS AND ECMWF BRINGS 1 TO 2 INCHES OF QPF TO CENTRAL
WI...THEN SAGGING INTO SOUTHERN WISCONSIN ON FRIDAY.

&&

.AVIATION...
EXPECT A LINE OF THUNDERSTORMS TO COME ACROSS SOUTHERN
WISCONSIN TONIGHT AHEAD OF A COLD FRONT. WILL PLAY CEILINGS IN THE
VFR CATEGORY BUT SOME MVFR CEILINGS WILL BE POSSIBLE LATER TONIGHT
INTO SATURDAY MORNING WITH THE STORMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...10
Hazardous weather outlook, Jul 11, 7:05 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
805 PM CDT FRI JUL 11 2008

WIZ046-047-051-052-056>060-062>072-121100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
805 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A PERIOD OF THUNDERSTORMS IS EXPECTED AFTER MIDNIGHT. THE STORMS
COULD TURN SEVERE WITH DAMAGING WIND GUSTS TO 70 MPH AND HAIL TO TWO
INCHES.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. A PORTION
OF THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE
MODERATE FLOODING...WITH THE STRETCH OF THE RIVER NEAR NEWVILLE
STILL AT MAJOR FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY...WITH A CHANCE
FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

LMZ643>646-121100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
805 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A PERIOD OF THUNDERSTORMS IS EXPECTED LATE TONIGHT.  THE
THUNDERSTORMS COULD TURN SEVERE WITH DAMAGING WINDS EXCEEDING 50
KNOTS AND HAIL TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY...WITH A CHANCE
FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY.

MBK
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 11, 6:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          2 SE MAYVILLE           43.48N 88.52W
06/12/2008                   DODGE              WI   NWS STORM SURVEY

            A BRIEF EF-0 TORNADO SPUN UP 2 MILES SOUTHEAST OF
            MAYVILLE. THE TORNADO LASTED FOR LESS THAN A MINUTE. THE
            PATH LENGTH WAS 0.1 MILE AND THE MAX WIDTH WAS 20 YARDS.

0704 PM     TORNADO          5 S MARKESAN            43.64N 88.99W
07/07/2008                   GREEN LAKE         WI   NWS STORM SURVEY

            AN EF-1 TORNADO SPUN UP AT 704 PM 4.9 MILES SOUTH OF
            MARKESAN AND TRAVELLED 1.0 MILE TO 4.3 MILES SSE OF
            MARKESAN BY 706 PM. THE MAX PATH WIDTH WAS 75 YARDS.

0827 PM     LIGHTNING        WATERTOWN               43.19N 88.72W
07/07/2008                   JEFFERSON          WI   BROADCAST MEDIA

            LIGHTNING STRUCK A 16 YEAR OLD BOY AND KILLED HIM.

0533 PM     TORNADO          WSW DALTON              43.66N 89.21W
07/10/2008                   GREEN LAKE         WI   EMERGENCY MNGR

            AN EF-1 TORNADO SPUN UP AT 533 PM 0.5 MILES WSW OF DALTON
            AND TRAVELLED 1.1 MILES TO 0.4 MILES ESE OF DALTON BY 535
            PM. THE MAX PATH WIDTH WAS 50 YARDS.

&&

BORGHOFF
Special weather statement, Jul 11, 10:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1146 PM CDT FRI JUL 11 2008

WIZ046-047-051-052-056>060-062>072-120645-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1146 PM CDT FRI JUL 11 2008

...STRONG THUNDERSTORMS APPROACHING SOUTHERN WISCONSIN...

AT 1145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LONG LINE OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH CENTRAL
WISCONSIN...SOUTH SOUTHWEST INTO CENTRAL IOWA AND SOUTHEAST
NEBRASKA. THIS LINE IS PUSHING EAST SOUTHEAST AROUND 50 MPH.

IF IT MAINTAINS ITS PRESENT TRACK...IT WILL IMPACT NORTHWEST
MARQUETTE...WESTERN SAUK...AND NORTHWEST IOWA COUNTIES BETWEEN 1
AM AND 130 AM. WIDESPREAD DAMAGING WINDS HAVE BEEN REPORTED WITH
THIS LINE OVER MUCH OF MINNESOTA...HOWEVER THIS LINE MAY WEAKEN
AS IT CONTINUES TO TRACK EAST OVERNIGHT.

OTHER SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO DEVELOPING OVER
SOUTHERN WISCONSIN AND NOTHERN ILLINOIS. A FEW OF THESE MAY
BECOME STRONG AHEAD OF THE MAIN SQUALL LINE...WITH SMALL HAIL AND
GUSTY WINDS TO 40 MPH.

DUE TO THE VERY HEAVY RAINS OVER THE PAST COUPLE OF DAYS...ANY
ADDITIONAL HEAVY RAINFALL MAY AGGRIVATE ONGOING FLOODING PROBLEMS
OR CREATE NEW ONES. STAY ALERT FOR RISING WATER IF YOU LIVE IN A
FLOOD PRONE AREA.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR FAVORITE
MEDIA OUTLET FOR POSSIBLE WATCHES OR WARNINGS THROUGH THE
OVERNIGHT.

BORGHOFF
Special weather statement, Jul 11, 11:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1253 AM CDT SAT JUL 12 2008

WIZ046-047-051-052-056>060-062>072-120800-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1253 AM CDT SAT JUL 12 2008

...STRONG THUNDERSTORMS APPROACHING SOUTHERN WISCONSIN...

AT 1250 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LONG LINE OF STRONG THUNDERSTORMS FROM CRANDON...TO STEVENS
POINT...TO MAUSTON...TO VIROQUA...TO PRAIRIE DU CHIEN...TO NEAR
WATERLOO. THIS LINE IS PUSHING EAST SOUTHEAST AROUND 50 MPH.

THIS LINE WILL IMPACT LAWRENCE...WISCONSIN DELLS...AND MUSCODA BY
125 AM...GREEN LAKE...DALTON...POYNETTE...MARXVILLE...AND
DODGEVILLE BY 200 AM...AND ROSENDALE...FOX LAKE...MADISON...AND
PLATTEVILLE BY 220 AM.

ALTHOUGH THIS LINE HAS WEAKENED OVER THE PAST COUPLE HOURS...IT
IS STILL CAPABLE OF PRODUCING STRONG WIND GUSTS...SMALL
HAIL...AND TORRENTIAL DOWNPOURS.

OTHER SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER
SOUTHERN WISCONSIN AND NORTHERN ILLINOIS. A FEW OF THESE MAY BECOME
STRONG AHEAD OF THE MAIN SQUALL LINE...WITH SMALL HAIL AND GUSTY
WINDS TO 50 MPH.

DUE TO THE VERY HEAVY RAINS OVER THE PAST COUPLE OF DAYS...ANY
ADDITIONAL HEAVY RAINFALL MAY AGGRAVATE ONGOING FLOODING PROBLEMS
OR CREATE NEW ONES. STAY ALERT FOR RISING WATER IF YOU LIVE IN A
FLOOD PRONE AREA.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR FAVORITE
MEDIA OUTLET FOR POSSIBLE WATCHES OR WARNINGS THROUGH THE
OVERNIGHT.

BORGHOFF

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Green

When
July 12, 12:00 AM CST
Where
Green County, Juda
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
42.580, -89.500

Powerful thunderstorm winds toppled large trees and knocked down tree branches that damaged several homes in and around Juda.

Lightning, Sauk

When
July 12, 12:00 AM CST
Where
Sauk County, Spring Green
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.180, -90.070

Lightning struck a home that srated a minor fire. There was some damage. Time is only estimated since newspaper article didn't specify the time.

Thunderstorm Wind, Rock

When
July 12, 12:15 AM CST
Where
Rock County, 4 mi N of Magnolia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.778, -89.250

Powerful thunderstorm wind gusts toppled large trees.

Thunderstorm Wind, Green Lake

When
July 12, 1:20 AM CST
Where
Green Lake County, 5 mi NE of Markesan
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.771, -88.909

Powerful thunderstorm wind gusts toppled large trees.

Thunderstorm Wind, Dodge

When
July 12, 1:25 AM CST
Where
Dodge County, Fox Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.570, -88.900

Powerful thunderstorm wind gusts toppled large trees. One road was blocked.

Thunderstorm Wind, Fond du Lac

When
July 12, 1:27 AM CST
Where
Fond du Lac County, 5 mi N of Waupun
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.702, -88.730

Powerful thunderstorm wind gusts toppled large trees.

Thunderstorm Wind, Fond du Lac

When
July 12, 1:30 AM CST
Where
Fond du Lac County, 3 mi SSW of Pipe
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.880, -88.343

Powerful thunderstorm wind gusts toppled large trees.

Lightning, Washington

When
July 12, 2:26 AM CST
Where
Washington County, 1 mi NW of St Lawrence
Injuries
0 direct, 1 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.380, -88.344

Fire struck a barn and started a fire that resulted in damage. A firefighter was injured by flying debris while fightning the fire.

Flash Flood, Rock

When
July 12, 2:30 AM CST to 4:00 AM CST
Where
Rock County, 1 mi NE of Downtown Janesville to 1 mi NW of Downtown Janesville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.690, -89.006

A series of thunderstorms dumped 1 to 3 inches of rain across the city of Janesville. Several roads become flooded with fast-flowing water to the depth of 1 to 3 feet. Several cars stalled in the deep water and drivers had to be rescued. Some basement flooding was noted with damage to contents.

Thunderstorm Wind, Walworth

When
July 12, 2:30 AM CST
Where
Walworth County, Richmond
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.720, -88.730

Powerful thunderstorm wind gusts toppled large trees.

Heavy Rain, Walworth

When
July 12, 3:00 AM CST to 7:00 AM CST
Where
Walworth County, Darien to Sharon
Reported by
Law Enforcement
Coordinates
42.600, -88.700

Heavy rains of 1 to 2 inches resulted in minor urban and small stream flooding. Stationary water depths on some roads reached a foot which resulted in the closure of STH 11 and STH 14.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120269, 124649, 120271, 120278, 120276, 120273, 120274, 124646, 120285, 120288, 124644.